Skip to main content

Chordal Bipartite Graphs with High Boxicity

Abstract

The boxicity of a graph G is defined as the minimum integer k such that G is an intersection graph of axis-parallel k-dimensional boxes. Chordal bipartite graphs are bipartite graphs that do not contain an induced cycle of length greater than 4. It was conjectured by Otachi, Okamoto and Yamazaki that chordal bipartite graphs have boxicity at most 2. We disprove this conjecture by exhibiting an infinite family of chordal bipartite graphs that have unbounded boxicity.

This is a preview of subscription content, access via your institution.

References

  1. 1

    Brandstädt A.: Classes of bipartite graphs related to chordal graphs. Discrete Appl. Math. 32(1), 51–60 (1991)

    Article  MATH  MathSciNet  Google Scholar 

  2. 2

    Brandstädt A., Bang Le V., Spinrad J.P.: Graph Classes: A Survey. SIAM, Philadelphia (1999)

    Book  MATH  Google Scholar 

  3. 3

    Chandran L.S., Francis M.C., Sivadasan N.: Geometric representation of graphs in low dimension using axis parallel boxes. Algorithmica 56(2), 129–140 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  4. 4

    Chandran L.S., Francis M.C., Sivadasan N.: Boxicity and maximum degree. J. Combinatorial Theory Ser. B 98(2), 443–445 (2008)

    Article  MATH  MathSciNet  Google Scholar 

  5. 5

    Chandran L.S., Sivadasan N.: Boxicity and treewidth. J. Combinatorial Theory Ser. B 97(5), 733–744 (2007)

    Article  MATH  MathSciNet  Google Scholar 

  6. 6

    Cozzens, M.B.: Higher and multidimensional analogues of interval graphs. PhD thesis, Rutgers University, New Brunswick (1981)

  7. 7

    Cozzens M.B., Roberts F.S.: Computing the boxicity of a graph by covering its complement by cointerval graphs. Discrete Appl. Math. 6, 217–228 (1983)

    Article  MATH  MathSciNet  Google Scholar 

  8. 8

    Farber M.: Characterizations of strongly chordal graphs. Discrete Math. 43(2–3), 173–189 (1983)

    Article  MATH  MathSciNet  Google Scholar 

  9. 9

    Golumbic, M.C., Goss, C.F.: Perfect elimination and chordal bipartite graphs. J. Graph Theory 2 155–163 (1978)

    Google Scholar 

  10. 10

    Golumbic M.C.: Algorithmic Graph Theory and Perfect Graphs. Academic Press, New York (1980)

    MATH  Google Scholar 

  11. 11

    Hartman I.B.-A., Newman I., Ziv R.: On grid intersection graphs. Discrete Math. 87(1), 41–52 (1991)

    Article  MATH  MathSciNet  Google Scholar 

  12. 12

    Otachi Y., Okamoto Y., Yamazaki K.: Relationships between the class of unit grid intersection graphs and other classes of bipartite graphs. Discrete Appl. Math. 155, 2383–2390 (2007)

    Article  MATH  MathSciNet  Google Scholar 

  13. 13

    Roberts, F.S.: The boxicity and cubicity of a graph. In: Recent Progresses in Combinatorics, pp. 301–310. Academic Press, New York (1969)

  14. 14

    Scheinerman, E.R.: Intersection classes and multiple intersection parameters. PhD thesis, Princeton University, Princeton (1984)

  15. 15

    Thomassen C.: Interval representations of planar graphs. J. Combinatorial Theory Ser. B 40, 9–20 (1986)

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to L. Sunil Chandran.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Chandran, L.S., Francis, M.C. & Mathew, R. Chordal Bipartite Graphs with High Boxicity. Graphs and Combinatorics 27, 353–362 (2011). https://doi.org/10.1007/s00373-011-1017-2

Download citation

Keywords

  • Boxicity
  • Chordal bipartite graphs
  • Interval graphs
  • Grid intersection graphs